An eye defect or eye disease is not always the cause of vision impairment. Some medicines can also lead to the eyes not functioning normally.
If our eyes are healthy, they can see both in the darkness of night and in glaring sunlight. Our eyes can differentiate between thousands of colours and can see a golf ball flying through the air. But this is only possible, when the human "camera" is functioning perfectly. It is important to know: it is not always because of an eye defect or eye disease that our most important sensory organ sometimes does not function optimally. Various medicines can also have a direct influence on our eyes.
The possible side effects of various medications include: dry eyes, heightened sensitivity to light, glare, blurred vision, altered spatial perception or difficulties with adjusting from darkness to light. In addition, some medications increase the penetration of UV rays. Here as well there are consequences for your eyes.
If you are experiencing problems, a visit to the doctor will certainly help. And after you have read the information provided with your medication, never simply stop taking it without consulting your doctor. Describe your particular symptoms to the doctor. Almost always an alternative medicine can be found.
Some preparations can cause dry eyes. Speak with your gynaecologist as it may be possible to get a different prescription. Such symptoms can be relieved with "artificial tears", for example, with hyaluronic acid. This can be obtained at your local pharmacy.
A few preparations can lead to vision problems and burning eyes and sometimes to heightened sensitivity to light. In very rare cases they can also lead to discolouration of the cornea. After the treatment with antibiotics is finished, the symptoms disappear again. Nevertheless: if you are experiencing such problems, you should consult your doctor. It may be possible to find an alternative preparation. If not, it is probably advisable to stop driving or other activities during the course of treatment. For sensitivity to light, wearing a good pair of sunglasses is certainly advisable and relaxing for your eyes.
Anti-allergic eye drops often contain a local antihistamine (histamine is the transmitter produced naturally in the body that often causes an allergic reaction). Antihistamine eye drops are very helpful for conjunctivitis caused by an allergic reaction. They can, however, cause red eyes, burning eyes, dry eyes, blurred vision, sensitivity to light, and increased tearing in a small number of people. Tip: consult your doctor to find out if there are other methods of treatment.
Antiarrhythmic drugs help patients who suffer from cardiac arrhythmia. Some preparations (especially amiodarone) can cause micro deposits on the frontal surface of the cornea. Usually vision is not affected by this. In very rare cases they can cause cloudy vision or coloured rings around light sources. After treatment with the drug has finished, they recede again. If you experience these symptoms, consult your doctor. It is possible that your ability to drive or to perform your job may be impaired.
High blood pressure medication
They are a blessing for everyone who suffers from high blood pressure, but they can also cause dry eyes. Here too some advice: If you are taking medication for high blood pressure and are experiencing unpleasant side effects, please contact a doctor. "Artificial tears", which can be easily obtained from a pharmacy, often help.
The often used non-steroid anti-rheumatics (NSAR) – which include medicines that contain acetylsalicylic acid, diclofenac or ibuprofen – in rare cases can cause blurred or double vision. If you suffer symptoms after taking these drugs, you should have your doctor prescribe a different preparation. A small number of pain killers can cause the pupils to narrow. Primarily this makes it difficult to see in the dark. Here as well a different preparation is the best solution.
Despite limitations or potential side effects that certain medications can cause, there is no need for alarm. Generally speaking, your doctor will most certainly be able to help you and potential problems can be avoided even before they occur.
Medicine which contains cortisone
Medicine which contains cortisone is often used for various infections of the body. During long-term treatment, they can cause various changes in the eyes: an increase in the internal pressure of the eye (glaucoma) and subsequent damage to the optic nerve may occur. Likewise cortisone preparations can also cause an increase in the speed with which cataracts form.
Short-term treatment with cortisone preparations, however, does not usually cause any permanent changes to the eye.
We'll tell you what happens when your eyes have to work too hard
How much blue light do we need? And how and when should we be protecting ourselves against it?
What makes our eyes so special
Effective therapies, effective protection
10 tips from BETTER VISION: who are photochromic prescription spectacle lenses by ZEISS ideally suited for and when should they be worn?